Case Report: Misdiagnosis of Adverse Effect Leads to Prescribing Cascade
A 70-year-old man fell, resulting in subdural hemorrhage and frontal lobe contusions (bleeding in his brain). He was admitted to the ICU, where lab results showed two interesting facts: he had unusually high levels of salicylate in his blood and X-ray imaging showed opaque material in his colon.
He was self-administering donepezil, calcium carbonate, alendronate, pravastatin, ezetimibe, omeprazole and perindopril. His diagnostic history revealed he'd been diagnosed with mild Alzheimer’s two months earlier and had also visited a family physician complaining of abdominal discomfort shortly thereafter.
After talking with friends and family, the physicians learned that the patient had taken large amounts of Pepto-Bismol® (bismuth salicylate) to ease his abdominal discomfort while waiting for a gastroenterologist appointment. This would have been the opaque material in his X-ray. His mental and physical state worsened immediately after taking it, resulting in his fall. Ultimately, he was diagnosed with salicylate toxicity from the Pepto-Bismol.
This case is interesting as it represents a prescription cascade. The adverse effect of one medication (donepezil) was misdiagnosed as a novel medical condition (gastrointestinal distress), which lead to further medication use (Pepto-Bismol). This could have been prevented by correctly identifying the cause and decreasing the donepezil dose. He would have never needed the Pepto-Bismol in the first place.
This particular cascade lead to toxicity from overly-large OTC doses, but all prescription cascades can be problematic as they lead to polypharmacy, which is associated with a higher risk of adverse drug events. In fact, YouScript analysis shows that, even if the Pepto-Bismol had been self-administered at appropriate doses, it could have caused decreased levels of the patient’s alendronate and pravastatin, leading to a potential treatment failure.
Prescribers should keep these possible cascades in mind when prescribing new medications. Sometimes the answer isn't what new drug the patient needs, but which drugs they're already taking.
Take a Risk Assessment
Simply enter the medications you’re currently on or plan to take. Click “Get Results” to see if your regimen puts you at risk for an adverse drug reaction.
YOUR GENELEX RISK ASSESSMENT RESULTS: